Nebraska, 2004

Hail in Nebraska, April 18, 2004

April 18, 2004 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 18, 1:20 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 18, 1:20 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT SUN APR 18 2004

.DISCUSSION...
MAIN FORECAST CHALLENGES REVOLVE AROUND THE NEXT 12 HOURS WITH
STRONG COLD FRONT IMPINGING ON THE FORECAST AREA. OTHER FORECAST
CONCERNS REVOLVE AROUND NEXT CHANCE FOR PRECIPITATION ON
TUESDAY...AND THEN AGAIN LATER IN THE WEEK ON THURSDAY.

LATEST SURFACE ANALYSIS AT 18Z PLACED THE COLD FRONT KNOCKING ON THE
DOOR OF OUR NORTHWESTERN CWA...EXTENDING INTO SOUTHWEST NEBRASKA.
MEANWHILE...THE DRY LINE EXTENDED ACROSS SOUTH CENTRAL NEBRASKA
THROUGH THE SOUTHERN PLAINS. HAD UPGRADED A PORTION OF THE WIND
ADVISORY EARLIER FOR THOSE AREAS THAT REMAINED CLEAR WITH MODELS ALL
INDICATING DEEP LAYER MIXING TAKING HOLD THROUGH MAXIMUM DIURNAL
HEATING...THUS RESULTING IN A MIXED LAYER ALMOST UP TO 600 MB. FSL
20KM RUC INDICATED THAT SUSTAINED WINDS IN THAT REGION...NORTHWEST
OF A PLATTE TO WAYNE COUNTY LINE...WOULD LIKELY SEE SPEEDS INCREASE
TO 35 KNOTS OR BETTER THROUGH AT LEAST 00Z...THUS STILL FEEL
CONFIDENT ABOUT HIGH WIND POTENTIAL THERE. THATS ALSO IN THE SAME
CORRIDOR WHERE THE CAP HAS ESSENTIALLY WEAKENED ALLOWING CU TO POP
RATHER QUICKLY. DEEP LAYERED SHEAR OF 50+ KNOTS REMAINS IN THAT
REGION...AND THUS WOULD ANTICIPATE SEVERE THUNDERSTORMS TO MANIFEST
THEMSELVES (MOST LIKELY AS SUPERCELLS) WITHIN THE HOUR OR TWO.
CONFERENCE CALL WITH SPC JUST NOW DISCUSSED THE POTENTIAL FOR A
SEVERE THUNDERSTORM WATCH...AND THE CONSENSUS WAS THAT ONE WOULD BE
ISSUED SOON FOR A PORTION OF NORTHEAST NEBRASKA.

FURTHER SOUTHEAST...HIGH CLOUDS HAVE REMAINED WHICH HAS ALLOWED A
STRONG CAP TO STILL EXIST AS INDICATED BY AN 18Z OAX SOUNDING.
THUS...WELL STILL HAVE TO OVERCOME THAT AS THUNDERSTORMS ACROSS
EASTERN KANSAS BEGIN TO FILTER INTO THE REGION AHEAD OF THE DRY
LINE. LATEST KOAX RADAR TRENDS INDICATE STRONGER THUNDERSTORMS NOW
BEGINNING TO DEVELOP ACROSS SOUTHEAST NEBRASKA...SO WILL HAVE TO
MONITOR THOSE CLOSELY FOR SEVERE DEVELOPMENT ALSO...BUT CAP STILL
APPEARS TO BE HOLDING THE SEVERE POTENTIAL UNTIL JUST A BIT LATER.

PRIMARY HAZARDS SEEM TO BE HIGH WINDS (STRONGER THAN THE GRADIENT
WINDS ALREADY ARE) DUE TO DRY AIR ENTRAINING INTO THE DOWNDRAFTS AND
LARGE HAIL DUE TO FAVORED WET BULB ZERO HEIGHTS. AFTER THE FRONTAL
PASSAGE...THE HAZARD SHOULD SHIFT TO MORE OF A HAIL THREAT POST
FRONT AS THE WIND POTENTIAL MAY BE COUNTERED BY INCREASING STABILITY
AT THE SURFACE.

OTHERWISE...HAVE NOT MADE MANY CHANGES IN THE REMAINDER OF THE
FORECAST WITH ANOTHER SYSTEM DEVELOPING LATE MONDAY NIGHT...WITH THE
POTENTIAL FOR WIDESPREAD HEAVY RAIN ON TUESDAY.  LIKELY POPS STILL
SEEM IN ORDER...AND SEE NO REASON TO ALTER AT THIS TIME.

NEXT CHANCE FOR ORGANIZED PRECIPITATION SEEMS TO BE LATE WEDNESDAY
AND THURSDAY. AGAIN...DID NOT MAKE MANY CHANGES THROUGH THAT TIME AS
WEVE FOCUSED MUCH OF OUR EFFORT ON THE NEAR TERM.

&&

 WATCHES/WARNINGS/ADVISORIES...
.NE...WIND ADVSRY UNTIL 8 PM CDT SOUTHEAST OF A LINE FROM PLATTE TO
WAYNE COUNTIES. HIGH WIND WARNING UNTIL 8 PM CDT NORTHEAST OF SAID
LINE.
.IA...WIND ADVSRY UNTIL 8 PM CDT.

&&

DEWALD
Hazardous weather outlook, Apr 18, 12:29 PM CST, 2 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
129 PM CDT SUN APR 18 2004

NEZ011-012-016>018-030>032-042-182300-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-PLATTE-STANTON-WAYNE-
129 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEASTERN NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE TO INCREASE TO 40 MPH
OR GREATER WITH GUSTS UP TO 50 MPH POSSIBLE THIS AFTERNOON AND
EARLY EVENING. THUS...A WIND ADVISORY REMAINS IN EFFECT UNTIL 200
PM CDT...WITH A HIGH WIND WARNING IN EFFECT FROM 200 PM UNTIL 800
PM CDT. THE WINDS WILL PICK UP DUST FROM FRESHLY PLOWED FIELDS...
RESULTING IN AREAS OF REDUCED VISIBILITY THAT COULD BE DANGEROUS TO
DRIVERS. MINOR PROPERTY DAMAGE MAY ALSO BE POSSIBLE.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING ALSO AS A STRONG COLD FRONT MOVES INTO THE
REGION. THE PRIMARY HAZARDS FROM THESE STORMS WOULD BE DAMAGING WINDS
AND LARGE HAIL...WITH SEVERE THUNDERSTORMS NOT DEVELOPING UNTIL AFTER
300 PM CDT OR SO. THE SEVERE THREAT SHOULD DIMINISH AFTER 1000 PM
CDT.

THE GRASSLAND FIRE DANGER INDEX WILL ALSO REACH THE EXTREME CATEGORY
THIS AFTERNOON IN NORTHEAST NEBRASKA...WHERE LOW HUMIDITY WILL
COMBINE WITH THE STRONG WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY.  THE STORMS
ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY
WILL PROBABLY NOT BE VERY STRONG.  SEVERE STORMS ARE UNLIKELY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY.
IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF THE OUTLOOK
AREA LATE THIS AFTERNOON AND EVENING.

IAZ043-055-056-069-079-080-090-091-NEZ015-033-034-043>045-050>053-
065>068-078-088>093-182300-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-POTTAWATTAMIE IA-RICHARDSON-
SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-THURSTON-WASHINGTON-
129 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SOUTHWEST WINDS OF 25 TO 35 MPH WILL CONTINUE WITH GUSTS UP TO 50
MPH THIS AFTERNOON AND EARLY EVENING. THUS...A WIND ADVISORY REMAINS
IN EFFECT UNTIL 800 PM CDT. THE WINDS WILL PICK UP DUST FROM FRESHLY
PLOWED FIELDS...RESULTING IN AREAS OF REDUCED VISIBILITY THAT COULD
BE DANGEROUS TO DRIVERS. MINOR PROPERTY DAMAGE MAY ALSO BE POSSIBLE.

IN ADDITION...SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE THIS
AFTERNOON AND EVENING AS A STRONG COLD FRONT MOVES INTO THE REGION.
THE PRIMARY HAZARDS FROM THESE STORMS WOULD BE DAMAGING WINDS AND
LARGE HAIL...WITH MOST OF THE SEVERE THUNDERSTORMS NOT DEVELOPING
UNTIL AFTER 500 PM CDT OR SO. THE SEVERE THREAT SHOULD DIMINISH AFTER
1000 PM CDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A GOOD CHANCE OF THUNDERSTORMS ON TUESDAY.  THE STORMS
ARE EXPECTED TO OCCUR MOSTLY DURING THE MORNING...AND INSTABILITY
WILL PROBABLY NOT BE VERY STRONG.  SEVERE STORMS ARE UNLIKELY.

THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY.
IT IS TOO SOON TO PREDICT THE EXTENT OR SEVERITY OF THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF THE OUTLOOK
AREA LATE THIS AFTERNOON AND EVENING.

DEWALD

In the hours before

Local storm report, Apr 18, 2:58 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
358 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             NORFOLK                 42.03N 97.42W
04/18/2004  0.75 INCH        MADISON            NE   LAW ENFORCEMENT

0358 PM     HAIL             NORFOLK                 42.03N 97.42W
04/18/2004  2.00 INCH        MADISON            NE   EMERGENCY MNGR

&&

DEWALD
Local storm report, Apr 18, 3:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA NE
413 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0405 PM     HAIL             10 NW STANTON           42.05N 97.36W
04/18/2004  2.75 INCH        STANTON            NE   EMERGENCY MNGR

&&

DEWALD

The radar

The Omaha radar (KOAX), 118 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wayne

When
April 18, 3:15 PM CST
Where
Wayne County, Hoskins
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
42.117, -97.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391142.